What Doctors Don't Mention About Prednisone

July 1, 2022
IN
Asthma
BY
Andrew Gallagher
7 Min Read

Many people are aware of corticosteroid's physical side effects, but the mental side effects can be just as severe, if not more so.

These side effects can be so difficult that a person on prednisone who has been diagnosed with clinical depression or another psychiatric disorder may need to work with a psychiatrist while taking the medication.

Regardless of mental health history, knowing about potential side effects of a medication and developing strategies to deal with them is extremely important and valuable.

Prednisone vs prednisolone

For clarity on the differences between prednisone and prednisolone, both are corticosteroids and used to treat the same conditions. The main difference between prednisone and prednisolone is that prednisone must be converted by liver enzymes to prednisolone before it can work.

They are both considered equally effective, have the same side effects, and have very similar dosing schedules.

Prednisone and prednisolone are used interchangeably in the following article.

Prednisone is a corticosteroid; these medications are used to treat a variety of conditions, including asthma and chronic obstructive pulmonary disease (COPD). Unfortunately, these medications carry the risk of a variety of side effects.

Key Facts

  • Prednisone should be taken in the morning because it raises the heart rate, which keeps you awake. Insomnia, weight gain, indigestion, and excessive sweating are the most common side effects.
  • If you stop taking prednisone abruptly, you may experience other side effects. If you've been taking it for more than 3 weeks or have taken high doses (more than 40mg) for more than 1 week, don't stop taking it without talking to your doctor.

Related article: Shortness of Breath? - It May Not Be Your Asthma Symptoms

Mood swings

One of the most severe side effects of prednisone is the effect on mood; users have described feelings ranging from euphoria to frustration to anxiety within minutes. These feelings can come and go in quick succession and appear to be unrelated to anything. People on prednisone may experience extreme anger and sadness for no apparent reason.

If you have concerns that your negative moods and feelings have become more severe, are restricting your daily activities, or are potentially harmful, you should contact a health care practitioner as soon as possible.

Prednisone-induced mood swings normally subside once a person stops taking the medication. However, stopping prednisone should be done gradually and in accordance with a healthcare provider's instructions. It's also common to have to taper off prednisone gradually if a therapy change is required.

Reduce risks

For the most benefit with least risk:

  • Ask your doctor about trying to lower doses and intermittent dosing.New forms of corticosteroids come in different strength and lengths of dosing. Enquire with your doctor about using low-dose, short term medications or taking oral corticosteroids every other day instead of daily.
  • Talk to your doctor about switching to non-oral forms of corticosteroids. Inhaled corticosteroids for asthma, for example, reach lung surfaces directly, reducing the rest of your body's exposure to them and leading to fewer side effects.
  • Take care when discontinuing therapy. If you take oral corticosteroids for a long time, your adrenal glands may produce less of their natural steroid hormones. To give your adrenal glands time to recover this function, your doctor may reduce your dosage gradually. If the dosage is reduced too quickly, your adrenal glands may not have time to recover and you may experience fatigue, body aches and lightheadedness.
  • Wear a medical alert bracelet. This, or similar identification, is recommended if you've been using corticosteroids for a long time.
  • See your doctor regularly. If you're taking long-term corticosteroid therapy, see your doctor regularly to check for side effects.

Balancing the mental see-saw

When using prednisone, not everyone experiences mood changes, and the majority of the time the adverse effects are considered 'mild' (though it may not feel like that at the time). Knowing that mood swings are a possibility and that can be variable is the first step in coping with them.

Learning to recognize mood swings and dealing with them can be a key in managing the side effects of prednisone.

Talk to your doctor about potential for mood swings, and find out what to do if there are changes in behaviour that are extreme or interfere with daily activities (work, school, social events)

Tell family members and friends about your medication and that a common side effect is something that can appear to be irrationality or rapid changes in mood. This may help in instilling understanding and empathy if any mood swings do occur.

Ensure you are using stress relief tools (meditation, mindfulness, calming rituals) this can really help you get on top of it.

Do check-ins on your current emotional state. Are your moods reflecting your environment, are your reactions outsized compared to the events happening? If not clear, check in with a family member or friend for perspective.

A word from Filter

Corticosteroids can have negative side effects, but they can help with inflammation, pain, and discomfort in a variety of diseases and conditions. Make sure to discuss the benefits and risks of this class of drugs with your doctor.

The physical side effects can be severe, but the mental ones are often overlooked and can have a negative impact on relationships.

Understanding the side effects is the first step toward managing them; explaining what is happening to friends, family, and coworkers can help you get through your medication schedule without emotional damage.

Related article: What is spirometry?

Sign up to the Filter Newsletter below to stay up to date with the latest respiratory news.